Alert archive / Kansas / Tornado Warnings in 1998

Tornado Warning 12, NWS Topeka, KS

June 10, 1998Lyon County, Kansas

NWS Topeka, KS issued this tornado warning at Jun 10, 1998, 7:57 PM CDT for Lyon County, Kansas. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 1998, 7:57 PM CDT (00:57 UTC)
Expired
Jun 10, 1998, 8:30 PM CDT
In force
33 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Lyon County, KS

What was reported inside it

TimeReportWhereRemark
Jun 10, 8:05 PM CDTTornado F0Emporia, KS
Jun 10, 8:15 PM CDTThunderstorm WindEmporia, KS
Jun 10, 8:25 PM CDTThunderstorm Wind 52Admire, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 6:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3869 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3869 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
3.9
Supercell composite
19.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 110057 RRA
TORTOP
KSC111-110130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
757 PM CDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  LYON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 830 PM CDT

* AT BY SPOTTERS 10 MILES SOUTHWEST OF EMPORIA...STORM SPOTTERS
  REPORTED A TORNADO 10 MILES SOUTHWEST OF EMPORIA...MOVING NORTHEAST
  AT 40 MPH.

* SOME LOCATIONS AFFECTED...
j  EMPORIA
  PLYMOUTH
  AMERICUS

.

A TORNADO IS ON THE GROUND!  TAKE SHELTER NOW!

&
BARLOW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 10, 3:50 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 10, 3:50 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT WED JUN 10 1998

...MAIN CONCERNS ARE PRECIPITATION CHANCES TONIGHT AND THURSDAY AND
HIGH TEMPERATURES THURSDAY AND FRIDAY...

OUTFLOW FROM MORNING THUNDERSTORMS HAVE KEPT WARM FRONT STALLED
GENERALLY ALONG INTERSTATE 70 OVER CWA AT 20Z.  ADAP SHOWING STRONG
MOISTURE CONVERGENCE ALONG AND SOUTH OF BOUNDARY AND LITTLE OR NOW
CAP ALSO AS OF 20Z.  THUS SHORT TERM PROBLEM IS IF THIS WILL FIRE.
FOR THE OVERNIGHT HOURS GOING MORE WITH NGM/AVN SOLUTION WHICH WOULD
HAVE SHORT WAVE COMING OUT OF SOUTHWEST STATES PUSHING NORTHEAST INTO
WESTERN KANSAS.  Q-VECTOR SUPPORT INCREASING AFTER 06Z OVER CWA THEN
DECREASING BY 18Z.  ALL MODELS HANDLING SHORT WAVE ENERGY A LITTLE
DIFFERENTLY BUT NGM/AVN CLOSE SO HAVE FOLLOWED THESE.  KEPT LIKELY
POPS OVERNIGHT AND 50 PERCENT FOR MAINLY THE MORNING HOURS ON
THURSDAY.  GIVEN GOING TEMPS AND EXPECTED CONVECTION-COOLED AIR WILL
GO A CATEGORY BELOW GUID ON LOWS TONIGHT AND NEAR FWC GUIDANCE OF HIGHS
THURSDAY.

WITH FLOW GOING MORE SOUTHWESTERLY THURSDAY EXPECT SOME DRYING TREND
AND WILL KEEP THURSDAY NIGHT INTO FRIDAY DRY.  AGAIN FAVORING MORE A
NGM SOLUTION AND LOWS IN THE MIDDLE 60S LOOK FINE FOR THURSDAY NIGHT
WITH HIGHS IN THE MIDDLE TO UPPER 80S ON FRIDAY.  ETA WOULD PUSH A FRONT
INTO NORTHERN PORTIONS OF CWA AND LOWERS TEMPS.

.TOP...NONE

FRANTZ

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:13 PM CDTTornado WarningTOPJackson, Shawnee32 min
Jun 10, 7:34 PM CDTTornado WarningTOPJackson, Jefferson, Shawnee31 min
Jun 10, 7:38 PM CDTSevere Thunderstorm WarningTOPLyon, Morris32 min
Jun 10, 7:59 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage, Wabaunsee31 min
Jun 10, 8:09 PM CDTSevere Thunderstorm WarningTOPJefferson36 min
Jun 10, 8:18 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee47 min
Jun 10, 8:36 PM CDTSevere Thunderstorm WarningTOPOsage29 min
Jun 10, 8:48 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson27 min
Jun 10, 8:48 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin27 min
Jun 10, 9:10 PM CDTFlash Flood WarningTOPJackson, Jefferson3 hr
Jun 10, 9:10 PM CDTFlash Flood WarningTOPPottawatomie3 hr

Nearby

Tornado Warnings in Kansas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.